Texas, 2012

Hail and Damaging Winds in Texas, April 29 to 30, 2012

April 29 to 30, 2012 · NWS AMA · 22 events in 8 counties and zones

Severe thunderstorms developed and moved across much of the Texas Panhandle during the evening and early morning hours producing large hail and damaging thunderstorm wind gusts. No injuries or fatalities were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across much of the Texas Panhandle during the evening and early morning hours producing large hail and damaging thunderstorm wind gusts. No injuries or fatalities were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 29, 5:36 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 29, 5:36 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT SUN APR 29 2012

.AVIATION...
FOR THE 00Z TAFS...BIGGEST CONCERN REMAINS THE POTENTIAL FOR
THUNDERSTORMS ESPECIALLY THROUGH 12Z...AND THEN AGAIN AFTER 18Z.
FIRST STORMS ARE WORKING INTO THE PANHANDLES NOW AND SHOULD ARRIVE AT
KGUY SHORTLY AFTER 00Z. CONSIDERABLY MORE UNCERTAINTY AS TO WHEN KDHT
AND KAMA WILL FIRST HAVE AN IMPACT WITH TSRA...BUT DO THINK IT IS
LIKELY THAT THERE WILL BE AT LEAST A BRIEF DIRECT IMPACT OF TSRA AT
ALL TERMINALS. FOR NOW...EXPECT THAT KDHT COULD BE IMPACTED AS EARLY
AS 01Z...AND KAMA SHOULD NOT SEE ANY IMPACT BEFORE 03Z. UNDER ANY
TSRA THAT DEVELOPS...MVFR CONDITIONS...HEAVY RAIN...STRONG VARIABLE
WINDS...AND PERHAPS SOME HAIL WILL BE POSSIBLE. THERE REMAINS A
CHANCE FOR TSRA FOR MUCH OF THE REGION THROUGH THE ENTIRE TAF PERIOD.
HOWEVER...EXPECT A BIT OF A LULL BETWEEN 10 AND 18Z. AFTER 18Z...THE
HIGHEST RISK FOR TSRA WILL BE AT KGUY...AS KDHT AND POSSIBLY KAMA
SHOULD BE WEST OF THE DRYLINE.

JOHNSON
&&

.PREV DISCUSSION... /ISSUED 309 PM CDT SUN APR 29 2012/

DISCUSSION...
ALREADY STARTING TO SEE STORMS DEVELOP IN NORTHEASTERN NM AND
SOUTHEASTERN CO. THOUGH THESE STORMS ARE MOVING NE AT THIS
TIME...EXPECT STORMS TO START BACK BUILDING INTO FAR NORTHWESTERN
PORTIONS OF THE PANHANDLES OVER THE NEXT FEW HOURS.

TONIGHT...SHOULD SEE STORMS SPREAD ACROSS THE REGION THIS EVENING.
THE SEVERE THREAT IS EXPECTED TO INCREASE ESPECIALLY THIS EVENING AS
THE LOW LEVEL JET SETS UP. AT THIS POINT ANTICIPATE THAT THE MAIN
HAZARDS ACROSS THE REGION WILL BE HAIL AND WINDS...THOUGH THERE DOES
EXIST A SMALL THREAT FOR AN ISOLATED TORNADO IN THE OK AND NE TX
PANHANDLES WHERE THE DIRECTIONAL SHEAR WILL BE THE HIGHEST.

ON MONDAY...STILL EXPECTING THE DRYLINE TO SET UP SOMEWHERE IN THE
WESTERN PANHANDLES. THE LATEST RUNS OF BOTH THE GFS AND NAM SHOWED
THE DRYLINE STALLING FURTHER WEST THAN PREVIOUS RUNS...POSSIBLY AS
FAR WEST AS THE WESTERN COLUMN OF COUNTIES. HAVE TRENDED MENTION OF
THUNDERSTORMS FURTHER WEST...BUT THE DRYLINE LOCATION TO A LARGE
EXTENT COULD DEPEND ON HOW MUCH PRECIPITATION THE WESTERN PANHANDLES
GET TONIGHT. FOR TOMORROW...THE MAJOR SEVERE WEATHER CONCERN WILL BE
LARGE HAIL...ESPECIALLY IN THE EASTERN PANHANDLES WHERE ML CAPE
VALUES COULD BE AS HIGH AS 2500 J/KG.

TUESDAY AND BEYOND...FEW CHANGES MADE TO THE FORECAST AS WANTED TO
FOCUS ON THE EARLY PART OF THE FORECAST. THE GFS CONTINUES TO SHOW
POOR RUN TO RUN CONSISTENCY WITH THE UPPER LEVEL PATTERN AS WITH THE
12Z RUN IT IS BACK TO DEPICTING A WEAK UPPER LEVEL CUTOFF LOW MOVING
INTO SOUTHERN TEXAS BY LATE IN THE WORK WEEK...AND NOT SHOWING THE
RIDGE DEVELOPING UNTIL THE WEEKEND. EITHER WAY...LOOKS TO BE A DRY
PATTERN OVER THE NEXT SEVERAL DAYS.

JOHNSON

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
TOMORROW AS MOISTURE INCREASES AND WINDS REMAIN GENERALLY NEAR OR
BELOW 15 MPH. IN ADDITION...CHANCES FOR THUNDERSTORMS EXIST TONIGHT FOR
THE ENTIRE AREA AND ACROSS EASTERN PORTIONS OF THE REGION ON MONDAY.
BY TUESDAY...DRY CONDITIONS RETURN WITH RELATIVE HUMIDITY VALUES AT
OR BELOW 20 PERCENT POSSIBLE ACROSS THE WESTERN AND CENTRAL
PANHANDLES. IN ADDITION...SOUTHWESTERLY WINDS OF 15 TO 20 MPH WILL BE
POSSIBLE LEADING TO ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS
FOR LOCATIONS THAT DO NOT RECEIVE MUCH RAIN OVER THE NEXT DAY. NO
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED BEYOND
TUESDAY AT THIS TIME.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/16
Hazardous weather outlook, Apr 29, 7:58 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
858 PM CDT SUN APR 29 2012

OKZ001>003-TXZ001>020-301400-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
858 PM CDT SUN APR 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A SEVERE THUNDERSTORM WATCH IN EFFECT FOR MUCH OF THE PANHANDLES
UNTIL 1 PM CDT. SEVERE THUNDERSTORMS ARE EXPECTED THROUGH THE
OVERNIGHT HOURS ACROSS MUCH OF THE PANHANDLES. THE MAIN HAZARDS WITH
ANY SEVERE THUNDERSTORM WILL BE HAIL UP TO THE SIZE OF TENNIS BALLS
AND DAMAGING WINDS UP TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE.
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE WITH ANY OF THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS THE CENTRAL
AND EASTERN PANHANDLES MONDAY AFTERNOON AND EVENING. HAIL UP TO THE
SIZE OF BASEBALLS AND DAMAGING WINDS UP TO 70 MPH WILL BE POSSIBLE
WITH ANY SEVERE THUNDERSTORM THAT DEVELOPS. IN ADDITION...LOCALLY
HEAVY RAIN LEADING TO FLASH FLOODING IS POSSIBLE IN THE EASTERN
PANHANDLES WITH THESE STORMS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS
THE WESTERN PANHANDLES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS THE PANHANDLES SHOULD BE
ALERT FOR POSSIBLE ACTIVATION THROUGH TONIGHT AS WELL AS MONDAY
ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED FIRE WEATHER CONDITIONS TUESDAY.

GOEHRING

In the hours before

Special weather statement, Apr 29, 5:38 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT SUN APR 29 2012

OKZ002-003-300015-
TEXAS OK-BEAVER OK-
638 PM CDT SUN APR 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 715 PM CDT FOR BEAVER AND TEXAS
COUNTIES.

AT 633 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
12 MILES NORTHWEST OF TYRONE TO 9 MILES NORTHWEST OF HOOKER TO 12
MILES SOUTHWEST OF HOUGH...OR ALONG A LINE EXTENDING FROM 18 MILES
WEST OF LIBERAL TO 20 MILES NORTHEAST OF GUYMON TO 12 MILES WEST OF
GUYMON...MOVING EAST AT 35 MPH.

ONE HALF INCH HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

KB
Special weather statement, Apr 29, 7:18 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT SUN APR 29 2012

OKZ002-TXZ002-003-300200-
TEXAS OK-HANSFORD TX-SHERMAN TX-
818 PM CDT SUN APR 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR SHERMAN...HANSFORD
AND TEXAS COUNTIES.

AT 815 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF TEXHOMA...OR
ABOUT 11 MILES EAST OF STRATFORD...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KB

The radar

The Amarillo radar (KAMA), 115 km away, was scanning. The volume nearest the first event began at 02:06 UTC.

Open the radar archive at this moment

Event by event

19 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hansford

When
April 29, 8:09 PM CST to 8:10 PM CST
Where
Hansford County, 3.23 mi SSE of Gruver
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.230, -101.370

Thunderstorm Wind, Hansford

When
April 29, 8:20 PM CST to 8:22 PM CST
Where
Hansford County, Spearman
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.200, -101.200

Local law enforcement officials reported small tree limbs around the town of Spearman, Texas. There were no injuries or other damage reported.

Hail, Hansford

When
April 29, 8:35 PM CST to 8:36 PM CST
Where
Hansford County, 5.58 mi E of Spearman
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.200, -101.100

Hail, Armstrong

When
April 29, 8:40 PM CST to 8:41 PM CST
Where
Armstrong County, 2 mi W of Wayside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.780, -101.585

Hail, Hutchinson

When
April 29, 9:15 PM CST to 9:16 PM CST
Where
Hutchinson County, 0.69 mi S of Hutchinson Co Arpt
Measured
1 in hail
Reported by
Public
Coordinates
35.690, -101.400

Hail, Hartley

When
April 29, 9:55 PM CST to 9:56 PM CST
Where
Hartley County, 6.22 mi N of Hartley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.970, -102.400

Hail, Moore

When
April 29, 10:17 PM CST to 10:18 PM CST
Where
Moore County, 5.09 mi W of Dumas Muni Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
35.860, -102.110

Thunderstorm Wind, Lipscomb

When
April 29, 10:27 PM CST to 10:29 PM CST
Where
Lipscomb County, Higgins
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.120, -100.020

A trained spotter estimated the thunderstorm wind gusts in the town of Higgins, Texas.

Hail, Moore

When
April 29, 10:28 PM CST to 10:29 PM CST
Where
Moore County, 0.69 mi N of Dumas
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.860, -101.970

Hail, Moore

When
April 29, 10:33 PM CST to 10:34 PM CST
Where
Moore County, 0.69 mi N of Dumas
Measured
2.75 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.860, -101.970

Hail, Roberts

When
April 29, 11:00 PM CST to 11:01 PM CST
Where
Roberts County, 3.5 mi N of Miami
Measured
1 in hail
Reported by
Public
Coordinates
35.750, -100.640

Hail, Armstrong

When
April 29, 11:00 PM CST to 11:01 PM CST
Where
Armstrong County, 2 mi W of Wayside
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.780, -101.585

Hail, Hutchinson

When
April 29, 11:15 PM CST to 11:16 PM CST
Where
Hutchinson County, 2.36 mi SSW of Borger
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
35.640, -101.400

Hail, Hutchinson

When
April 29, 11:28 PM CST to 11:29 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
1 in hail
Reported by
Public
Coordinates
35.660, -101.400

Hail, Hutchinson

When
April 29, 11:30 PM CST to 11:31 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
1.25 in hail
Reported by
Public
Coordinates
35.660, -101.400

Hail, Hutchinson

When
April 29, 11:30 PM CST to 11:31 PM CST
Where
Hutchinson County, 1.38 mi S of Borger
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
35.650, -101.380

Hail, Hutchinson

When
April 29, 11:30 PM CST to 11:31 PM CST
Where
Hutchinson County, 1.12 mi W of Borger
Measured
1 in hail
Reported by
Public
Coordinates
35.670, -101.400

Hail, Hutchinson

When
April 29, 11:33 PM CST to 11:34 PM CST
Where
Hutchinson County, 1.32 mi WSW of Borger
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.660, -101.400

Hail, Gray

When
April 30, 12:15 AM CST to 12:16 AM CST
Where
Gray County, 2.07 mi N of Pampa
Measured
0.88 in hail
Reported by
Public
Coordinates
35.560, -100.970

Thunderstorm Wind, Gray

When
April 30, 12:20 AM CST to 12:22 AM CST
Where
Gray County, 1 mi NNE of Pampa
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.543, -100.963

The Gray County Emergency Manager reported thunderstorm wind damage to a roof of a residence, a power line, and a fence in the city of Pampa, Texas. There were no injuries or fatalities.

Hail, Gray

When
April 30, 12:25 AM CST to 12:26 AM CST
Where
Gray County, 1.49 mi NNE of Pampa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.550, -100.960

Hail, Roberts

When
April 30, 12:30 AM CST to 12:31 AM CST
Where
Roberts County, 11.81 mi W of Codman
Measured
1 in hail
Reported by
Public
Coordinates
35.630, -100.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376643, 376671, 376644, 376661, 376657, 376660, 376645, 376673, 376646, 376647, 376658, 376662, 376650, 376649, 376652, 376654, 376655, 376651, 376656, 376674, 376653, 376659.